Montana, 2010

High Wind in Montana, December 8, 2010

December 8, 2010 · NWS TFX · 1 event in 1 county or zone

Deep surface low pressure moving across southern Alberta contributed to high winds over Glacier County. Wind gusts to 66 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Deep surface low pressure moving across southern Alberta contributed to high winds over Glacier County. Wind gusts to 66 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 8, 10:45 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 8, 10:45 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 AM MST WED DEC 8 2010

.UPDATE...
SOME CHANGES TO THE FORECAST SUITE THIS MORNING. INCREASED WIND
SPEEDS UNDER THE GUIDANCE OF LATEST MODEL RUNS. STRONG SUSTAINED
AND GUSTY WINDS ALONG THE ROCKY MOUNTAIN FRONT AND ASSOCIATED HIGH
PLAINS HAS INCREASED TO THE POINT WHERE A HIGH WIND WARNING WILL
BE ISSUED THROUGH 11 PM TONIGHT. TEMPERATURES FOR TODAY WERE ALSO
INCREASED ACROSS THE PLAINS OF CENTRAL AND NORTH CENTRAL MONTANA.
NO OTHER SIGNIFICANT CHANGES TO THE FORECAST SUITE AT THIS TIME.

&&

.AVIATION...
UPDATED 1745Z.
THERE ARE SEVERAL AREAS OF CONCERN DURING THE PERIOD. A WEATHER
SYSTEM WILL BE PASSING THROUGH THE AREA LATER THIS AFTERNOON AND
EARLY EVENING. EXPECT SNOW OVER THE WESTERN MOUNTAINS WITH AREAS OF
MOUNTAIN OBSCUREMENT. OVER SOUTHWEST MONTANA THERE WILL CONTINUE TO
BE A SMALL THREAT OF FREEZING RAIN/DRIZZLE THIS AFTERNOON AND
EVENING. SHOULD THE FREEZING PRECIPITATION OCCUR DO NOT THINK IT
WOULD LAST ANY MORE THAN A HALF-HOUR. THOUGHT THE THREAT WAS SMALL
ENOUGH THAT IT WAS NOT MENTIONED IN THE KBZN/KHLN TAFS. WITH THE
PRECIPITATION OVER SOUTHWEST MONTANA LATE THIS AFTERNOON AND EVENING
COULD SEE LOCAL MVFR OR EVEN IFR CONDITIONS AND MOUNTAIN
OBSCUREMENT. ALSO EXPECT OCCASIONAL STRONG WIND GUSTS OF 50 TO 55
KNOTS OVER THE ROCKY MOUNTAIN FRONT INTO THIS EVENING AND THERE IS A
SMALL THREAT OF THESE WIND GUSTS APPROACHING KCTB. OTHERWISE WILL BE
DEALING WITH THE THREAT OF FREEZING FOG OVER SOUTHWEST MONTANA LATE
TONIGHT THROUGH THURSDAY MORNING. THINK THE THREAT IS HIGH ENOUGH
THAT IFR CONDITIONS WERE MENTIONED AT KHLN BUT MVFR OR LOWER
CONDITIONS ARE ALSO POSSIBLE AT KBZN. BLANK

&&

.PREV DISCUSSION...
/ISSUED 506 AM MST WED DEC 8 2010/

TODAY THROUGH FRIDAY...A WIDE VARIETY OF POTENTIAL WEATHER IS IN
STORE FOR THE TFX CWA THROUGH THIS PERIOD. THE COLD AIR AT THE
SURFACE IN THE NORTHEAST PORTION OF THE CWA (INCLUDING THE HAVRE
AREA) SEEMS TO BE SLOWLY ERODING...AS THE HAVRE WEATHER
OBSERVATION INDICATES SLOWLY WARMING TEMPERATURES. SURFACE
PRESSURES ARE ALSO FALLING IN THAT AREA...WHICH INDICATES THE
SURFACE TROUGH IS MOVING EAST ACROSS THE PLAINS...LIKELY
RESULTING IN THE WESTERLY WINDS AND WARMER AIR ALOFT TO MIX DOWN
INTO THAT AREA THROUGHOUT THE DAY. AREAS OF FREEZING FOG ALSO
CONTINUE IN THE HELENA AND BOZEMAN VALLEY AREAS...AS WELL AS THE
VALLEY AREAS IN BETWEEN IN BROADWATER COUNTY. THEREFORE...HAVE
EXPANDED THE FREEZING FOG ADVISORY INTO NORTHERN GALLATIN COUNTY.
AM EXPECTING THE DENSE FOG TO DISSIPATE SOMEWHAT...BUT NOT
COMPLETELY...DURING THE AFTERNOON. OTHERWISE...DISTURBANCES
EJECTING FROM A DEEP UPPER LOW OFF THE PACIFIC NORTHWEST COAST
WILL BREAK DOWN THE UPPER LEVEL RIDGE OVER THE AREA. THE FLOW
ALOFT WILL BECOME STRONGER AND INCREASINGLY MOIST TODAY AND
TONIGHT...RESULTING IN MAINLY SNOW WITH AREAS OF BLOWING SNOW IN
THE WESTERN MONTANA MOUNTAINS AND A CHANCE OF SNOW AND VALLEY RAIN
IN SOUTHWEST MONTANA. THE COLD AIR TRAPPED IN THE VALLEYS WILL
KEEP A SLIGHT CHANCE OF FREEZING DRIZZLE THERE THIS AFTERNOON AND
EVENING AS WELL. AS THE RIDGE BREAKS DOWN...COLDER AIR ALOFT WILL
MOVE INTO THE AREA AND THE COLDER AIR IN THE VALLEYS WILL ERODE AS
WELL...FOR A DECREASING CHANCE OF FREEZING DRIZZLE THERE AND A
BETTER CHANCE...THOUGH STILL SLIGHT...FOR ALL SNOW. THE STRONG
WESTERLY WINDS ALOFT WILL MIX DOWN TO THE SURFACE TODAY AND
TONIGHT ACROSS NORTH CENTRAL AND CENTRAL MONTANA...THEN THEY WILL
DECREASE SOMEWHAT DURING THE DAY ON THURSDAY. THESE WINDS DO NOT
SEEM STRONG ENOUGH AT THIS TIME TO WARRANT ANY HIGH WIND
HIGHLIGHTS...BUT THE SITUATION WILL CONTINUE TO BE MONITORED.
THURSDAY NIGHT INTO FRIDAY...A CANADIAN COLD FRONT WILL MOVE SOUTH
INTO THE AREA. THIS...COMBINED WITH INCREASING MOISTURE AND
DISTURBANCES IN THE WESTERLY FLOW ALOFT AGAIN...WILL BRING A GOOD
CHANCE FOR SNOW TO THE AREA BY FRIDAY. TEMPERATURES WILL BE 5 TO
10 DEGREES ABOVE NORMAL MOST AREAS AGAIN TODAY...EXCEPT FOR THE
HELENA AND HAVRE AREAS (WHERE COLD AIR WILL STILL BE IN PLACE)
WHICH WILL REMAIN NEAR TO SLIGHTLY BELOW NORMAL. TEMPERATURES
ACROSS THE AREA WILL MODERATE TONIGHT INTO THURSDAY AND BE NEAR TO
SLIGHTLY ABOVE NORMAL. AS THE COLD FRONT MOVES SOUTH INTO THE AREA
THURSDAY NIGHT INTO FRIDAY...TEMPERATURES WILL GENERALLY COOL TO
AROUND 5 DEGREES BELOW NORMAL.  COULSTON

FRIDAY NIGHT THROUGH WEDNESDAY...UNSETTLED NORTHWEST FLOW ALOFT
WILL KEEP A CHANCE OF SHOWERS IN THE FORECAST FRIDAY NIGHT BUT
HIGH PRESSURE WILL BE OVER THE EASTERN PACIFIC AND THE AIRMASS
WILL TREND TOWARDS WARMER AND DRIER CONDITIONS. THE HIGH PRESSURE
RIDGE WILL MOVE OVER THE PACIFIC NORTHWEST SATURDAY NIGHT. THE
ZONES WILL GENERALLY REMAIN DRY ALTHOUGH UNSETTLED NORTHWEST FLOW
ALOFT WILL REMAIN...MOST PRECIP WILL BE RESTRICTED TO THE WESTERN
MOUNTAINS. THE HIGH PRESSURE RIDGE WILL BE OVER THE ZONES BY
SUNDAY NIGHT AND THE AIRMASS WILL HAVE BECOME QUITE WARM.
HOWEVER...AN UPPER LEVEL DISTURBANCE WILL BE MOVING OVER THE
RIDGE INTO ALBERTA AND THIS WILL DEVELOP A SURFACE LOW PRESSURE
TROF ALONG THE LEE OF THE ROCKIES. BRISK SURFACE WINDS WILL
RESULT AND BREEZY CONDITIONS WILL CONTINUE ACROSS THE NORTHERN
AND CENTRAL ZONES THROUGH WEDNESDAY. WITH THE CONTINUED WARMING
OF THE AIRMASS...TEMPERATURES WILL BE TRENDING UPWARDS.
TEMPERATURES WILL BEGIN NEAR OR ABOVE NORMALS FRIDAY NIGHT AND
RISE WELL ABOVE NORMALS BY MONDAY...POSSIBLY 20 DEGREES ABOVE
SEASONAL AVERAGES. ZELZER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  47  33  40  27 /   0   0  10  10
CTB  44  32  38  21 /   0   0  10  20
HLN  35  26  34  24 /  20  10  10  30
BZN  35  22  35  21 /  20  30  10  30
WEY  30  26  33  23 /  60  60  60  60
DLN  36  26  36  24 /  30  30  10  30
HVR  39  28  36  16 /  10  10  10  20
LWT  45  31  39  26 /  10   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

&&

SHORT TERM...SUK
LONG TERM...ZELZER
AVIATION...BLANK

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 8, 9:48 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
948 AM MST WED DEC 8 2010

MTZ009-010-048-091300-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
948 AM MST WED DEC 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 11 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-011>015-044>047-049>051-054-091300-
BEAVERHEAD-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
948 AM MST WED DEC 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ052-053-055-091300-
JEFFERSON-BROADWATER-GALLATIN-
948 AM MST WED DEC 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL THREAT FOR FREEZING DRIZZLE THIS AFTERNOON AND
EARLY THIS EVENING. ROADWAYS AND WALKWAYS COULD BECOME ICY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Glacier

When
December 8, 12:46 PM MST
Where
Eastern Glacier forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS

A wind gust to 66 mph was reported at the Cut Bank ASOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269563.